Wyoming, 2016

High Wind in Wyoming, February 27, 2016

February 27, 2016 · NWS RIW · 2 events in 2 counties and zones

Strong southwest flow ahead of an approaching cold front brought high winds to portions of the wind corridor in central Wyoming. The highest wind gust recorded was 79 mph at Fales Rock.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

Strong southwest flow ahead of an approaching cold front brought high winds to portions of the wind corridor in central Wyoming. The highest wind gust recorded was 79 mph at Fales Rock. An anemometer along Wyoming Boulevard on the south side of Casper recorded several gusts of 58 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Feb 27, 10:43 AM MST, 3 minutes earlier.

Area forecast discussion, Feb 27, 10:43 AM MST, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
1043 AM MST SAT FEB 27 2016

.SHORT TERM...TODAY THROUGH MONDAY NIGHT

IMAGERY SHOWS UPR LVL RIDGING ACROSS THE INTERMOUNTAIN WEST WITH A
SMALL BUT VIGOROUS SW TROF JUST NOW COMING INTO THE NR WCST AND
INCREASED EPAC MOISTURE STREAMING OUT AHEAD OF THIS FEATURE. SFC HAS
HIGH P ACROSS THE GREAT BASIN AND BUILDING ACROSS THE ROCKY
MOUNTAIN REGION OF WRN WY AND CO.

TODAY...AHEAD OF THE NEXT UPPER LVL DISTURBANCE CURRENTLY JUST NOW
COMING INTO THE WRN CONUS...WINDS WILL INCREASE OUT OF THE SOUTH TO
SOUTHWEST AND TEMPERATURES WILL RISE BY ANOTHER FEW DEGREES EAST OF
THE DIVIDE...APPROACHING THE MID 60S ACROSS PORTIONS OF JOHNSON
COUNTY BY THIS AFTERNOON. HOWEVER...WIND WILL BE THE MAIN STORY
ACROSS FA...WITH TIGHTENING P GRADS COMBINING WITH WARMING SFC TEMPS
THAT WILL ALLOW WINDS ALOFT TO AID IN PUSHING WIND SPEEDS UP AND
BECOMING QUITE GUSTY AND STRONG ACROSS SOME AREAS. HOWEVER...ATTM
ONLY ZONES 19 AND 20 LOOK TO POSSIBLY REACH HIGH WIND CRITERIA AS
THE HIGHEST PRESSURE TENDENCIES WILL BE TO TO BUILD INTO THE SRN
PORTION OF THE FA AND NRN CO...WHILE LOWERING PRESSURE OR LEE SIDE
CYCLOGENESIS TAKES PLACES ORN THE NRN/CNTRL PLAINS. A HIGH WIND
WARNING FOR ZONES 19 AND 20 CONTINUES TODAY THROUGH THIS EVENING
REFLECTING THESE CONDITIONS. ADDITIONALLY...BY LATE MORNING...THE
FEW EARLY SNOW SHOWERS ACROSS THE WEST...PRECEDING THE MAIN
UPR TROF...WILL GIVE WAY TO SNOW MIXED WITH RAIN OR ALL RAIN IN
THE AFTERNOON FOR A SHORT PERIOD BELOW 8000 FT...BEFORE RETURNING
TO ALL SNOW BY LATE AFTERNOON...LASTING THROUGH THE EVENING PERIOD
BEFORE TAPERING OFF. SNOW TOTALS FOR MOST LOCATIONS LOOK TO REMAIN
AOB ADVISORY CRITERIA IN BOTH THE MOUNTAINS AND VALLEYS...WITH
GENERALLY 2 TO 5 INCHES IN THE MOUNTAINS AND <= 2 INCHES FOR MOST
VALLEYS. HOWEVER...THE CONVECTIVE NATURE OF THIS SNOW COULD
PRODUCE LOCALIZED AREAS OF UP TO 8 INCHES IN THE MOUNTAINS AND
ISOLATED 3 INCHES IN THE VALLEYS. THEN LATE THIS
AFTERNOON/EVENING...THE UPR TROF WILL SPEED THRU THE REST OF THE
FORECAST AREA...PUSHING A FRONT THRU THE REGION E OF THE
DIVIDE...BRINGING CHANCES FOR RAIN OR RAIN MIXED WITH SNOW WITH
LITTLE IN THE WAY OF MUCH ACCUMULATION. WHILE THUNDER WILL NOT BE
MUCH OF AN ISSUE...THERE WILL EXIST SOME VERY LOW END CHANCES BY
MID AFTERNOON...MAINLY ACROSS EITHER/BOTH THE BIGHORN BASIN AND/OR
THE WIND RIVER BASIN. OTHERWISE...BEST CHANCES FOR ACCUMULATING
SNOW UP TO AN INCH WILL BE FOUND ACROSS PORTIONS OF JOHNSON OR
NATRONA COUNTIES LATE TONIGHT.

SUNDAY WILL BE POST SW AND FRONT...SLIGHTLY COOLER WITH GUSTY WEST
TO SOUTHWEST WINDS ACROSS MUCH OF THE FA...ESPECIALLY E OF THE
DIVIDE ACROSS THE WIND CORRIDOR AND THE NRN FOOTHILLS AS SFC
CONDITIONS RETURN TO HIGH P WEST...AND LOWER P E WITH A MODEST GRAD
BETWEEN THE TWO. UPR LVLS WILL SHOW NW FLOW TRANSITIONING TO FLAT
RIDGING AHEAD OF ANOTHER APPROACHING SW TROF/JET. PRECIP CHCS WILL
INCREASE ONCE AGAIN ACROSS THE WRN MOUNTAINS AND VALLEYS SUNDAY
NIGHT...CONTINUING THRU MONDAY OUT WEST...THEN BREAKING E OF THE
DIVIDE BY MONDAY AFTERNOON. THIS SYSTEM CURRENTLY LOOKS TO HAVE A
LITTLE BETTER OVERALL ORGANIZATION AND LONGEVITY ALONG WITH A BIT
MORE MOISTURE AS IT TAKES ADVANTAGE OF THE OPEN DOOR TO THE PAC NW
LEFT IN THE WAKE OF TODAY'S SYSTEM. THRU MONDAY NIGHT...SNOW TOTALS
WEST WILL RANGE FROM 3 TO 8 INCHES IN THE MOUNTAINS WITH ANOTHER 1
TO 4 INCHES ACROSS THE VALLEYS.

.LONG TERM...TUESDAY THROUGH SATURDAY

TUESDAY LOOKS DRY FOR MOST PLACES. A FEW SNOW SHOWERS MAY FORM IN
THE NW MOUNTAINS LATE TUE AFTERNOON. MOISTURE INCREASES IN THE
WEST TUE NIGHT AS THE NEXT WEATHER SYSTEM APPROACHES. THUS A
CHANCE OF MOUNTAIN SNOW AND SCATTERED SNOW FAR WEST VALLEYS TUE
NIGHT...DRY EAST OF THE DIVIDE. THE WEATHER SYSTEM MOVES THROUGH
THE AREA ON WEDNESDAY AND DEPARTS WED NIGHT. MOUNTAIN SNOW WITH A
CHANCE OF RAIN OR SNOW FOR PARTS OF THE LOWER ELEVATIONS. HARD TO
PINPOINT BEST LOCATIONS FOR PRECIP EAST OF THE DIVIDE THIS FAR
OUT. WILL REFINE TONIGHT AS NEEDED. THURSDAY LOOKS DRY FOR THE
REGION. MOISTURE IS FORECAST TO RETURN TO THE FAR WEST THURS NIGHT
AHEAD OF THE NEXT WEATHER SYSTEM. WILL BRING IN A GRADUAL INCREASE
IN PRECIP THURS NIGHT OUT WEST. DRY ELSEWHERE THURS NIGHT. FRIDAY
WILL SEE ANOTHER WEATHER SYSTEM PASS THROUGH THE AREA. THIS ONE
DOES NOT LOOK TOO POTENT AT THIS TIME BUT IS WORTHY OF HAVING SOME
LIGHT SNOW IN THE MOUNTAINS AND FAR WEST. EAST OF THE DIVIDE WILL
HAVE ISOLATED POPS FOR NOW. NEXT SATURDAY LOOKS DRY FOR MOST
PLACES. POSSIBLE LINGERING MOISTURE OVER THE NW WY MOUNTAINS NEXT
SATURDAY FOR A SLIGHT CHANCE OF SNOW THERE. WITH THE RATHER ACTIVE
WEATHER PATTERN EXPECTED...BREEZY TO WINDY SPELLS WILL OCCUR OVER
THE REGION AS A RESULT. HIGH TEMPS WILL YO-YO AS WELL DURING THIS
PERIOD. TUESDAY LOOKS MILD...THEN COOLER WED...WARMING BACK UP
THURS...THEN COOLER FRI...REBOUNDING ONCE AGAIN NEXT SATURDAY.

&&

AVIATION.../18Z ISSUANCE/

A STORM APPROACHING FROM THE WEST WILL INCREASE WINDS ACROSS
THE AREA...ESPECIALLY FROM RKS TO CPR AFTER 18Z SAT. A WIND SHIFT
TO THE WEST NORTHWEST WILL OCCUR FROM WEST TO EAST AS A COLD FRONT
MOVES THROUGH BETWEEN 18Z SAT AND 00Z SUN...WINDS WILL ALSO BE
GUSTY TO STRONG ALONG AND BEHIND THE FRONT AND WITH ANY SHOWERS
THAT FORM SATURDAY AFTERNOON.

LOW MVFR TO IFR CIGS DEVELOPING AT KJAC AND KAFO 18Z-21Z...SPREADING
EAST TO THE DIVIDE 21Z-00Z. PRECIPITATION WILL BE MORE SHOWERY
EAST OF THE DIVIDE WITH OCCASIONAL MOUNTAIN OBSCURATION AND LOW
MFVR CEILINGS AND VISIBILITY POSSIBLE IN THE STRONGER SHOWERS. A
VERY ISOLATED THUNDER SHOWER CANNOT BE RULED OUT...ESPECIALLY
NORTH OF THE OWL CREEK RANGE. SHOWERS WILL TAPER OFF AFTER 08Z AS
THE COLD FRONT MOVES AWAY TO THE EAST.

.FIRE WEATHER...

FIRE DANGER ELEVATED EAST OF THE DIVIDE TODAY...MODERATE SUNDAY.
WINDS WILL INCREASE OUT OF THE SOUTHWEST TODAY IN RESPONSE TO AN
APPROACHING WEATHER SYSTEM...BECOMING GUSTY 45 TO 55 MPH NEAR THE
CANYON MOUTHS OF THE CODY FOOTHILLS AND 55 TO 65 MPH OVER THE WIND
CORRIDOR OF CENTRAL WYOMING. RH VALUES WILL ALSO LOWER INTO THE 20S
(PERCENT) FOR MUCH OF JOHNSON COUNTY AND PORTIONS OF NATRONA COUNTY.
SCATTERED TO NUMEROUS RAIN/SNOW SHOWERS WILL ARRIVE OVER WESTERN
WYOMING LATER THIS MORNING...WITH ISOLATED TO WIDELY SCATTERED
SHOWERS MAKING IT EAST OF THE DIVIDE BY THIS EVENING. HEAVIEST
PRECIPITATION IS EXPECTED IN THE WESTERN MOUNTAINS AND VALLEYS THIS
AFTERNOON AND EVENING. OTHERWISE...MOST LATE MORNINGS AND AFTERNOONS
ACROSS WYOMING SHOULD SEE GOOD TO VERY GOOD SMOKE DISPERSION.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING UNTIL MIDNIGHT MST TONIGHT FOR WYZ019-020.

&&

SHORT TERM...BRAUN
LONG TERM...AR
AVIATION...C.BAKER
FIRE WEATHER...BRAUN
Hazardous weather outlook, Feb 27, 3:30 AM MST, 7 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
330 AM MST SAT FEB 27 2016

WYZ001>020-022>030-281200-
YELLOWSTONE NATIONAL PARK-ABSAROKA MOUNTAINS-CODY FOOTHILLS-
NORTH BIG HORN BASIN-SOUTHWEST BIG HORN BASIN-
SOUTHEAST BIG HORN BASIN-OWL CREEK AND BRIDGER MOUNTAINS-
BIGHORN MOUNTAINS WEST-BIGHORN MOUNTAINS SOUTHEAST-
NORTHEAST JOHNSON COUNTY-SOUTHEAST JOHNSON COUNTY-
TETON AND GROS VENTRE MOUNTAINS-JACKSON HOLE-
WIND RIVER MOUNTAINS WEST-WIND RIVER MOUNTAINS EAST-
UPPER WIND RIVER BASIN-WIND RIVER BASIN-LANDER FOOTHILLS-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-
NATRONA COUNTY LOWER ELEVATIONS-CASPER MOUNTAIN-STAR VALLEY-
SALT RIVER AND WYOMING RANGES-UPPER GREEN RIVER BASIN FOOTHILLS-
UPPER GREEN RIVER BASIN-SOUTH LINCOLN COUNTY-
ROCK SPRINGS AND GREEN RIVER-FLAMING GORGE-EAST SWEETWATER COUNTY-
330 AM MST SAT FEB 27 2016

...HIGH WIND WARNING FOR PORTIONS OF CENTRAL WYOMING FROM 11 AM
THIS MORNING UNTIL MIDNIGHT TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

AN APPROACHING UPPER LEVEL DISTURBANCE AND ASSOCIATED COLD FRONT
WILL BRING STRONG WIND TO THE AREA BETWEEN SOUTH PASS AND CASPER.
GUSTY WINDS WILL ALSO OCCUR ACROSS MUCH OF THE REST OF THE AREA
EAST OF THE DIVIDE THIS AFTERNOON AND EVENING. ADDITIONALLY...EXPECT
MOUNTAIN AND VALLEY SNOW...MIXED WITH RAIN AT TIMES...ACROSS
WESTERN WYOMING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

MONDAY AND MONDAY NIGHT...A CHANCE OF MOUNTAIN SNOW. A CHANCE OF
RAIN OR SNOW AT THE LOWER ELEVATIONS.

TUESDAY NIGHT AND WEDNESDAY...A CHANCE OF MOUNTAIN SNOW. A CHANCE
OF RAIN OR SNOW AT THE LOWER ELEVATIONS ON WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT WIND GUSTS GREATER THAN 50 MPH
AND SNOWFALL. THANK YOU.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Natrona County Lower Elevations

When
February 27, 10:46 AM MST to 11:31 AM MST
Where
Natrona County Lower Elevations forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
42.962, -106.798 (the zone’s center; the record gives no point)

The wind sensor along Outer Drive recorded several 58 mph wind gusts.

High Wind, Green Mountains & Rattlesnake Range

When
February 27, 4:10 PM MST
Where
Green Mountains & Rattlesnake Range forecast zone
Measured
69 kt (79 mph) measured gust
Reported by
RAWS
Coordinates
42.554, -108.102 (the zone’s center; the record gives no point)

The RAWS site at Fales Rock recorded a 79 mph wind gust.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2016Every state in 2016This day in weather historyWarnings in Wyoming, February 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 613762, 613761.